I got flu like symptoms day after Juvederm (lip injection). Any suggestions?

lip injection of juvederm performed by a PA that especializes in lips enhancement (this was done in a clean looking aesthetic place) but im concerned about the following morning I woke up with running nose, mucus on throat, fever and body ache. I went to my doctor and got antibiotics she said looks like upper respiratory infection. Now is it possible that I got this because juvederm or the injection used on a different patient first then me?? Also during procedure i felt very dizzy and nauseus.

Doctor Answers 7

Fillers and the flu

It is unlikely that your Juvederm injection has anything to do with you getting the flu or upper respiratory symptoms.


New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

I got flu like symptoms day after Juvederm (lip injection). Any suggestions?

Hello Bree2626,

Juvederm injections would not cause a URI.  It is purely coincidental that you came down with a cold the day after your treatment.  Most URI take 48 hours to develop, so likely you were exposed the day before your treatment and your symptoms developed the day after.  Also, most URI are caused by viruses and not bacteria so whether you need an antibiotic would be debateable.  

As far as the feelings you had during treatment, that is likely a result of a reflex caused by a nerve.  It is called a vasovagal reaction.  The treatment is to stop what you are doing, lay your head down, maybe put a cold wash cloth on, and even use a smelling salt.  Although not common during treatments, they can happen.  It is more common if you are already hot, already getting a cold, or haven't eaten.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 28 reviews

Juvederm and Infection Risk

Thank you for your question and sorry that you have come down with what sounds like a simple upper respiratory tract infection after your procedure.  As with any transcutaneous needle injection, there will always be an extremely low risk for infection.  In your case, based on what you described, it sounds like your Juvederm injection and your URI are totally unrelated and just happened to occur around the same time.  Hope you feel better soon.  Best wishes! 

It is extremely unlikely that your flu symptoms and lip injections are related.

It is extremely unlikely that your flu symptoms and lip injections are related. Most likely, you simply happened to develop an upper respiratory infection or flu-like illness around the same time as your injections. However, this type of reaction has been reported after fillers (and Botox). If you indeed did have this reaction to the product, there is a chance that it could happen again with future injections of the same product. I would recommend treat your illness with rest and plenty of fluids.

Mary E. Hurley, MD
Dallas Dermatologist
4.2 out of 5 stars 5 reviews

Voluma and Flu

Fillers cannot cause an upper respiratory tract infection. I suggest you see your formal general physician its likely coicidence you got sick after the filler injections.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 180 reviews

Juvederm and a URI

Juvederm is a great product and doe not cause URIs.  It sounds like you were coming down with these symptoms the day of your injections.  Please feel better.  Best, Dr. Green

Reaction after juvederm

Most likely you simply had a reaction not to the juvederm but to the flu or cold virus.    This is most likely coincidental.    I suspect there is no connection.    I suppose the injector could have had a cold.    It will go away.   Colds happen.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.